Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 8, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jan 7, 2009, 2:32 AM EST for Crawford County, Taylor County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 7, 2009, 2:32 AM EST (07:32 UTC)
- Expired
- Jan 7, 2009, 3:15 AM EST
- In force
- 43 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
Counties Crawford County, GA, Taylor County, GA
The radar
The Robins AFB radar (KJGX), 82 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 6, 11:51 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 7.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 406 m²/s²
- 0-3 km storm-relative helicity
- 492 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 070732
SVRFFC
GAC079-269-070815-
/O.NEW.KFFC.SV.W.0008.090107T0732Z-090107T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
232 AM EST WED JAN 7 2009
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CRAWFORD COUNTY IN CENTRAL GEORGIA
TAYLOR COUNTY IN WEST CENTRAL GEORGIA
* UNTIL 315 AM EST
* AT 228 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS UP TO 60
MPH. THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF BUTLER...MOVING
NORTHEAST AT 60 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
REYNOLDS...HORNS...ROBERTA AND KNOXVILLE.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3242 8436 3241 8438 3243 8440 3247 8441
3254 8446 3256 8441 3260 8441 3274 8427
3269 8420 3284 8412 3284 8389 3281 8389
3274 8383 3271 8377 3239 8434
TIME...MOT...LOC 0732Z 237DEG 64KT 3247 8445
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 6, 5:25 PM EST, 9 hours 7 minutes earlier.
Area forecast discussion, Jan 6, 5:25 PM EST, 9 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 525 PM EST TUE JAN 6 2009 .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... GFS SEEMS TO BE A REASONABLE COMPROMISE AS THE NAM SEEMS TO BE A TAD SLOW HANDLING THE SYSTEM. ECMWF DOES LOOK A LITTLE BETTER THAN THE GFS AS FAR AS THE STRENGTH OF THE SYSTEM GOES BUT THE GFS IS ENOUGH IN THE MIDDLE OF THE PACKAGE THAT WITH A FEW MINOR TWEAKS...THE GFS IS FINE. STATIONARY/WARM FRONT IS DRAPED ACROSS NORTH GEORGIA BUT WILL SOON START SHIFTING SOUTHEAST AS THE UPPER TROUGH CONTINUES TO DIG. SURFACE LOW WILL TREK NORTHEAST ALONG THE FRONT AND COLD FRONT WILL BEGIN TO SWEEP EAST ACROSS THE REGION THIS EVENING. SEVERAL ASPECTS TO CONSIDER...INCLUDING THE RAINFALL (MORE ON THAT BELOW) AND THE SEVERE POTENTIAL. SPC'S SLIGHT RISK NOSES INTO THE AREA... BUT INSTABILITY WILL BE MODEST AT BEST. SHEAR IS MUCH MORE IMPRESSIVE WITH 60+KT LLJ MOVING INTO THE AREA WITH THE FRONT AND PLENTY OF SPEED SHEAR ALONG WITH THE UPPER JET. KFFC 18Z SOUNDING 0-3KM HELICITY WAS OVER 400 M2/S2...KBMX WAS OVER 500. LAPSE RATES NOT IMPRESSIVE BUT ONCE THE FRONT ARRIVES LAPSE RATES WILL INCREASE SIGNIFICANTLY WITH THE UPPER COOLING. ANY OF THE LLJ WINDS THAT GET TRANSFERED TO THE SURFACE WILL EASILY RESULT IN DAMAGING WINDS...BUT WITH THE LACK OF INSTABILITY IT WILL BE HARD FOR STORMS TO REMAIN SURFACE-BASED. THE OTHER CONCERN IS WITH THE POSSIBLE ISOLATED TORNADO OR TWO EMBEDDED IN EITHER QLCS-TYPE LINEAR STORMS OR AHEAD OF THE MAIN LINE IN A POSSIBLE ISOLATED SUPERCELL. THE FRONT WILL MOVE THROUGH THE AREA BY WEDNESDAY MORNING AND MUCH COOLER AIR WILL FILTER IN BEHIND IT. THE UPPER TROUGH WILL DIG QUITE DEEPLY WITH ENOUGH WRAPAROUND MOISTURE TO WARRANT SNOW OR AT LEAST A RAIN/SNOW MIX IN NORTH GEORGIA WEDNESDAY NIGHT THROUGH THURSDAY MORNING. 850 TEMPS ARE QUITE COLD WITH THE DEEP UPPER LOW WITH THICKNESS VALUES INDICATING TEMPS WELL BELOW FREEZING IN THE 850-700MB LAYER. THIS ADDED TO OROGRAPHIC UPLIFT WILL CERTAINLY INCREASE THE CHANCE...BUT SURFACE TEMPERATURES AND DEPTH OF MOISTURE WILL BE THE LIMITING FACTOR. GFS IS DEFINITELY STRONGER WITH THE POSSIBILITY...SO WILL NOT INCLUDE ANY ACCUMULATIONS FOR NOW...BUT WILL HAVE TO BE MONITORED IN CASE OTHER MODELS LINE UP. .LONG TERM /FRIDAY THROUGH TUESDAY/... THE EXTENDED BEGINS WITH WEAK RIDGING IN PLACE FOR FRIDAY AND A SLIGHT WARM UP FROM THE COOL-DOWN AFTER THE MID-WEEK COLD FRONT... THOUGH NIGHTTIME TEMPS WILL STILL BE ON THE COOL SIDE. ANOTHER WAVE AND WEAK FRONT MOVE THROUGH ON SATURDAY...THOUGH BY THE TIME IT REACHES US THE SURFACE LOW IS WELL OCCLUDED IN SOUTHERN CANADA AND ALL THE DYNAMICS ARE FAR TO THE NORTH. AFTER A BRIEF DRY PERIOD...THE NEXT SYSTEM TO MOVE THROUGH IS LATE ON TUESDAY BUT THERE ARE SOME PRETTY SIGNIFICANT DIFFERENCES IN THE MODELS BY THAT POINT SO HAVE MADE NO CHANGES TO THE GOING FORECAST AT THIS TIME. TEMPS PROGGED TO BE NEAR OR JUST SLIGHTLY ABOVE NORMAL THROUGH THE EXTENDED. && .HYDROLOGY... WIDESPREAD 2-4" HAS FALLEN ACROSS PORTIONS OF NORTH GEORGIA... WITH AN ADDITIONAL 2-3" EXPECTED ACROSS SOME OF THESE SAME AREAS. HAVE HAD NUMEROUS REPORTS OF ROADS CLOSED AND EVEN A REPORT OF A DAM BEING OVERTOPPED. CAN EXPECT THIS TO CONTINUE THROUGH THE EVENING AND OVERNIGHT AS THE RAIN CONTINUES. FLOOD WATCH WILL REMAIN IN EFFECT AND WILL CONTINUE TO ISSUE FLOOD WARNINGS AS NECESSARY. && .AVIATION... LINE OF CONVECTION TO THE WEST SHOULD BE MOVING INTO THE ATL TAF SITES AROUND 00Z BUT WILL LINGER WITH US FOR A WHILE AS THE FRONT WILL BE SLOW MOVING. WILL LIKELY BEGIN TAFS WITH +TSRA ALONG WITH WINDS G30KTS AND CIGS MVFR AND HOLD THESE CONDITIONS THRU ABOUT 08Z IN ATL AND CSG...AND ABOUT 10Z IN MCN/AHN. WINDS WILL BECOME WEST AROUND THESE TIMES AND INCREASE TO 15 TO 25 KTS...HIGHER AFTER SUNRISE. MESONAM AND GFS INDICATE LOW LEVEL MOISTURE DIMINISHES RAPIDLY AFTER 12Z AND WILL LIKELY SEE CIGS GO VFR BY 18Z. && .PRELIMINARY POINT TEMPS/POPS... ATHENS 53 60 38 53 31 / 100 60 10 5 0 ATLANTA 52 56 39 54 35 / 100 50 5 5 0 BLAIRSVILLE 49 49 32 45 25 / 100 50 20 5 0 CARTERSVILLE 51 53 32 52 27 / 100 50 10 5 0 COLUMBUS 56 60 40 60 37 / 90 30 5 5 0 GAINESVILLE 50 53 34 51 32 / 100 50 10 5 0 MACON 58 61 40 61 34 / 90 60 5 5 0 ROME 49 49 34 50 29 / 100 50 10 5 0 PEACHTREE CITY 53 57 35 55 29 / 100 40 5 5 0 VIDALIA 61 68 40 62 35 / 50 80 5 5 0 && .FFC WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...COBB...DADE...DAWSON... FANNIN...FLOYD...FORSYTH...GILMER...GORDON...HARALSON... LUMPKIN...MURRAY...NORTH FULTON...PAULDING...PICKENS...POLK... TOWNS...UNION...WALKER...WHITE...WHITFIELD. && TDP
Hazardous weather outlook, Jan 6, 8:55 PM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 855 PM EST TUE JAN 6 2009 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-071000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 855 PM EST TUE JAN 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT FLOODING LIKELY ACROSS NORTH GEORGIA TONIGHT. ALSO...ISOLATED SEVERE THUNDERSTORMS POSSIBLE TONIGHT. .SYNOPSIS... AN AREA OF LOW PRESSURE WILL MOVE ALONG A STATIONARY FRONT DRAPED ACROSS NORTHWEST GEORGIA TONIGHT. AS IT DOES...IT WILL PULL A COLD FRONT ACROSS NORTH AND CENTRAL GEORGIA AFTER MIDNIGHT TONIGHT. .PRIMARY HAZARDS... THE PRIMARY HAZARD WILL BE FLOODING OF ROADS AND PROPERTY. FOR MORE INFORMATION ON THE POTENTIAL FOR FLOODING...SEE THE LATEST FLOOD WATCH STATEMENT. ALSO...THE PRIMARY HAZARD FROM THE ISOLATED SEVERE STORMS WILL BE DAMAGING WINDS AND AN ISOLATED TORNADO. .DISCUSSION... ALTHOUGH INSTABILITY HAS DECREASED THIS EVENING OVER GEORGIA... INSTABILITY COULD INCREASE AFTER MIDNIGHT AS THE SURFACE LOW PULLS THE COLD FRONT ACROSS THE REGION. ALSO...THE LOW LEVEL JET WILL REMAIN OVER NORTH AND CENTRAL GEORGIA THROUGH THE NIGHT. THEREFORE...WITH THE CONVERGENCE ALONG THE COLD FRONT AND THE STRONG WINDS JUST OFF THE SURFACE...ISOLATED SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS NORTH AND CENTRAL GEORGIA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL GEORGIA WEDNESDAY MORNING. HAZARDOUS WEATHER IS NOT EXPECTED ON THE REMAINING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE LATEST INFORMATION FOR POSSIBLE ACTIVATION TONIGHT.
In the hours before
Special weather statement, Jan 6, 10:51 PM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1051 PM EST TUE JAN 6 2009 GAZ034-045-070430- 1051 PM EST TUE JAN 6 2009 ...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN DEKALB AND GWINNETT COUNTIES UNTIL 1130 PM EST... AT 1049 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TUCKER...MOVING NORTHEAST AT 40 MPH. WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS DEKALB AND GWINNETT COUNTIES THROUGH 1130 PM EST.
Special weather statement, Jan 6, 10:57 PM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1057 PM EST TUE JAN 6 2009 GAZ033-044-053>055-066-067-078-070430- 1057 PM EST TUE JAN 6 2009 ...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN HARRIS...TROUP... MERIWETHER...COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES UNTIL 1130 PM EST... AT 1052 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG SHOWERS. FROM HAPEVILLE TO 7 MILES SOUTHWEST OF WHITESVILLE...MOVING NORTHEAST AT 35 MPH. WIND GUSTS OF 45 MPH ARE POSSIBLE AS THESE STORMS MOVE ACROSS PORTIONS OF HARRIS...TROUP...MERIWETHER...COWETA...FAYETTE...CLAYTON AND FULTON COUNTIES THROUGH 1130 PM EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE WHITESVILLE...ATLANTA HARTSFIELD-JACKSON AIRPORT...TURIN...SHARPSBURG...PEACHTREE CITY...LUTHERSVILLE...HAPEVILLE...RIVERDALE...KENWOOD...FOREST PARK AND CONLEY.
Special weather statement, Jan 6, 11:33 PM EST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1133 PM EST TUE JAN 6 2009 GAZ035-046>048-055>057-066>068-078-089-070500- 1133 PM EST TUE JAN 6 2009 ...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN MUSCOGEE...HARRIS... PIKE...TROUP...MERIWETHER...SPALDING...HENRY...CLAYTON...NEWTON... ROCKDALE...WALTON AND BARROW COUNTIES UNTIL MIDNIGHT EST... AT 1128 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG SHOWERS FROM 8 MILES NORTH OF MILSTEAD TO MULBERRY GROVE...MOVING NORTHEAST AT 35 MPH. BRIEF WIND GUSTS OF 45 MPH ARE POSSIBLE AS THESE SHOWERS MOVE ACROSS PORTIONS OF MUSCOGEE...HARRIS...PIKE...TROUP...MERIWETHER...SPALDING...HENRY... CLAYTON...NEWTON...ROCKDALE...WALTON AND BARROW COUNTIES THROUGH MIDNIGHT EST. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MULBERRY GROVE...FORTSON...ALVATON...GREENVILLE...PINE MOUNTAIN...DURAND...LOVEJOY...HARRIS CITY...LOVEJOY...PINE MOUNTAIN VALLEY...F.D ROOSEVELT STATE PARK AND HAMILTON.
Special weather statement, Jan 7, 2:04 AM EST, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 204 AM EST WED JAN 7 2009 GAZ078-079-091-070730- 204 AM EST WED JAN 7 2009 ...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS IN MARION...HARRIS AND TALBOT COUNTIES UNTIL 230 AM EST... AT 200 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BOX SPRINGS...MOVING NORTHEAST AT 50 MPH. THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS UP TO 45 MPH AS IT PASSES THROUGH SOUTHERN HARRIS...TALBOT AND NORTHERN MARION COUNTIES. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 9:11 PM EST | Areal Flood Warning | FFC | Polk | 10 hr |
| Jan 6, 10:42 PM EST | River Flood Warning | FFC | Floyd, Gordon | 4 days |
| Jan 7, 1:42 AM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Muscogee | 33 min |
| Jan 7, 1:54 AM EST | Severe Thunderstorm Warning | FFC | Chattahoochee, Stewart | 36 min |
| Jan 7, 2:11 AM EST | Severe Thunderstorm Warning | FFC | Marion | 34 min |
| Jan 7, 2:19 AM EST | Severe Thunderstorm Warning | FFC | Talbot, Taylor, Upson | 26 min |
| Jan 7, 3:16 AM EST | Severe Thunderstorm Warning | FFC | Macon, Schley, Taylor | 29 min |
| Jan 7, 3:21 AM EST | River Flood Warning | FFC | Floyd | 33 hr |
| Jan 7, 3:56 AM EST | Wind Advisory | FFC | Baldwin, Banks, Barrow, Bartow, Bibb, Bleckley and 90 more | 18 hr |
| Jan 7, 5:17 AM EST | River Flood Warning | FFC | Gordon | 22 hr |
| Jan 7, 9:12 AM EST | Areal Flood Warning | FFC | Catoosa, Chattooga, Floyd, Gordon, Murray, Walker and 1 more | 23 hr |
| Jan 7, 11:35 AM EST | River Flood Warning | FFC | Clarke, Greene, Oconee | 58 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.